Texas, 2019

High Wind in Texas, May 18, 2019

May 18, 2019 · NWS MAF · 2 events in 2 counties and zones

An upper level storm system passing to the north of the area resulted in high winds in the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system passing to the north of the area resulted in high winds in the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 5:34 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 18, 5:34 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 AM CDT Sat May 18 2019

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

Thunderstorms have moved east of area terminals early this
morning, though intermittent MVFR ceilings are possible at MAF for
the first hour or two of the forecast period. Otherwise, VFR
conditions are expected to prevail. Southwesterly to westerly
winds are expected as the dryline pushes east of the area today,
with winds increasing and becoming gusty by mid-morning, and gusts
to 25-35kt possible at all terminals through the afternoon. Gusts
will diminish after sunset, with sustained speeds dropping below
12kt overnight.

&&

.PREV DISCUSSION... /issued 242 AM CDT Sat May 18 2019/

DISCUSSION...
This mornings convection will have a chance to form into a short
line fueled by high instability and strong shear as it moves east
into the LLJ maxima of 40-45kts. TOR Watch #180 is in effect
until 10 AM CDT. 2 different areas are possible, but the more
southern and eastern area will likely have the highest severe
potential? Based on latest trends we prefer the NAMNEST which
increases storms across the S-SE PB and then quickly tracks area
of storms eastward. Large hail supported by accelerating updrafts
per thick CAPEs around -20C and steep 7h- 5h LRs of 8.2 C/KM.
0-1km SRH around 150 m2/s2 across central PB does suggest weak
tornadoes are possible. Dry and windy wx is expected today in wake
of the Pacific cold front. Downslope winds and sunny skies will
offset cold advection some, mostly M80s. Dry conditions and light
west wind Sunday AM will favor low temps about 5 degrees below
normal. Mid-level flow backs to sw Sunday PM with dry air still in
place high temps will climb back to a few degrees above normal.
Low-level will return Sunday night/Monday morning a few storms are
possible after 06Z/Monday. Storms are more likely though Monday
PM with a very sharp dryline and as sharp mid-level trough
approaches. For now looks like dryline will set- up near a Lamesa-
Midland-Sanderson line. Depending on timing of mid-level trough
dryline may not have much of chance to retreat? 0-6km bulk shear
and CAPEs over 3000 J/KG indicates severe storms are likely. An
assocd Pacific cold will move through the ern CWFA before 12Z Tue
and similar to today it will be windy/dry during the day Tue.
Dryline will return quickly and few storms will be possible Wed,
increasing in coverage Thur- Fri afternoons/evenings and probably
Sat too. Storms will be mostly favored across PB/Lower Trans
Pecos. Wed-Fri generally looks to be warmest part of the forecast
with highs 90-95 with highly amplified low-level thermal ridge.

FIRE WEATHER...
Dry and windy conditions fairly widespread today to result in
low-end critical fire wx, however fuel composite maps are still
"wet". As such we will consider todays conditions across SE NM and
the Trans Pecos elevated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     85  55  88  67 /  10   0   0  30
Carlsbad                       84  54  90  61 /   0   0   0  10
Dryden                         91  62  92  71 /   0   0   0  20
Fort Stockton                  85  58  91  66 /   0   0   0  20
Guadalupe Pass                 76  55  84  60 /   0   0   0   0
Hobbs                          82  51  87  61 /   0   0   0  30
Marfa                          80  48  88  54 /   0   0   0  10
Midland Intl Airport           86  56  89  68 /   0   0   0  30
Odessa                         85  55  89  67 /   0   0   0  30
Wink                           86  54  92  64 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 18, 1:31 AM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 AM CDT Sat May 18 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
231 AM CDT Sat May 18 2019 /131 AM MDT Sat May 18 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected this morning across the
central and eastern Permian Basin, Lower Trans Pecos, and Stockton
Plateau. Threats include large hail, damaging winds, a few tornadoes,
frequent lightning, and heavy rain.

A Tornado Watch is in effect this morning for the central and eastern
Permian Basin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an increased probability of severe thunderstorms Monday and
Monday evening across the central and eastern Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this morning, especially across the
central and eastern Permian Basin

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 18, 2:16 AM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 AM CDT Sat May 18 2019

TXZ070-180915-
Reagan TX-
316 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL
415 AM CDT...

At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Lake and Reagan County Airport.

A Tornado Watch remains in effect until 1000 AM CDT for western
Texas.

LAT...LON 3108 10164 3135 10155 3154 10127 3108 10127
TIME...MOT...LOC 0816Z 220DEG 17KT 3123 10137
Special weather statement, May 18, 2:19 AM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
319 AM CDT Sat May 18 2019

TXZ048-053-180900-
Mitchell TX-Scurry TX-
319 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL AND SOUTHEASTERN
SCURRY COUNTIES UNTIL 400 AM CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Silver, or 19 miles northeast of Sterling City, moving
north at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Loraine, Inadale, Lake Colorado City, Champion Creek
Reservoir, Lake Colorado City State Park, Hermleigh and Buford.

This includes Interstate 20 between mile markers 213 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 AM CDT for western
Texas.

LAT...LON 3209 10099 3270 10085 3271 10066 3209 10067
TIME...MOT...LOC 0818Z 198DEG 44KT 3209 10083

87
Special weather statement, May 18, 3:00 AM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 AM CDT Sat May 18 2019

TXZ048-053-180945-
Mitchell TX-Scurry TX-
400 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHEASTERN SCURRY
COUNTIES UNTIL 445 AM CDT...

At 400 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Silver, or 18 miles south of Colorado City, moving
north at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Loraine, Colorado City Airport, Inadale, Lake Colorado
City, Champion Creek Reservoir, Lake Colorado City State Park,
Westbrook, Dunn, Buford and Hermleigh.

This includes Interstate 20 between mile markers 205 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 AM CDT for western
Texas.

LAT...LON 3209 10110 3263 10099 3262 10066 3209 10067
TIME...MOT...LOC 0900Z 200DEG 29KT 3214 10079

87
Special weather statement, May 18, 3:45 AM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 AM CDT Sat May 18 2019

TXZ052-053-062-063-181030-
Midland TX-Mitchell TX-Glasscock TX-Howard TX-
445 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK...SOUTHWESTERN
MITCHELL...EAST CENTRAL MIDLAND...SOUTHERN HOWARD AND SOUTHEASTERN
MARTIN COUNTIES UNTIL 530 AM CDT...

At 445 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Spring to 12 miles southeast of
Greenwood. Movement was east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Garden City, Coahoma, Forsan, Sand Springs, Lomax, Big
Spring Country Club, Big Spring McMahon-Wrinkle Airpark and Elbow.

This includes Interstate 20 between mile markers 167 and 171, between
mile markers 173 and 174, and between mile markers 182 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 AM CDT for western
Texas.

LAT...LON 3209 10110 3209 10126 3174 10127 3181 10186
      3220 10164 3237 10109
TIME...MOT...LOC 0945Z 301DEG 24KT 3221 10154 3190 10174

87
Special weather statement, May 18, 5:18 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
618 AM CDT Sat May 18 2019

TXZ063-070-181200-
Reagan TX-Glasscock TX-
618 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES UNTIL 700 AM CDT...

At 618 AM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Reagan County Airport, or 21 miles north of Big Lake,
moving northeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 AM CDT for western
Texas.

LAT...LON 3135 10148 3139 10163 3153 10166 3188 10127
      3183 10126 3146 10127
TIME...MOT...LOC 1118Z 224DEG 32KT 3151 10150

87
Local storm report, May 18, 7:20 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 AM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     TSTM WND DMG     COLORADO CITY           32.40N 100.86W
05/18/2019                   MITCHELL           TX   TRAINED SPOTTER

            TREE BRANCHES DOWN ACROSS AREAS OF TOWN.

&&

SCOTT.KLEEBAUER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
May 18, 7:38 AM CST to 1:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
May 18, 8:51 AM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830777, 830778.